Q:

Can hair coloring cause an allergic reaction?

A:

Quick Answer

Hair coloring may cause an allergic reaction, according to About.com. A chemical in hair dye, para-phenylenediamine, often causes an allergic reaction. Other chemicals in hair dye may also cause an allergic reaction, including cobalt and glyceryl thioglycolate.

Continue Reading

Full Answer

Symptoms of a hair dye allergy include flaky, red, itchy skin on the eyelids, face, neck and ears, states About.com. Less frequently, the allergy can also trigger rashes on the scalp. Facial swelling may also occur as a result of a hair dye allergy. In most cases, these symptoms appear within two or three days following the hair coloring, and may last for many days or even weeks following the hair dye application.

Doctors often treat an allergic reaction to hair dye with corticosteroids, explains About.com. If the reaction is a mild one, and only on one small part of the body, the doctor often suggests a topical cream. However, the patient must use caution when using this cream on the face, as it may cause side effects. When the reaction is on the face, a doctor may prescribe other topical medications, such as Protopic or Elidel. If the reaction to the hair dye is severe, a doctor may prescribe systematic corticosteroids as an injection or in pill form.

Learn more about Allergies

Related Questions

Explore